Mayo Clinic Connect
Hi. I’m new to the site and am interested in treating osteoperosis. I’m 39 yo and recently had a bone density that showed I’m at -2.4. So, going through the intial “I can’t believe it” stuff. 🙂
Liked by Mamacita, Volunteer Mentor, Chris Trout, Volunteer Mentor, Leonard, parrotqueen
While Grand Rapids is about a 3 hour drive from home, I’m going to try to personally get to the conference on the 15th. Perhaps I can get more information to share with you all.
Liked by Justin McClanahan, GailBL, Volunteer Mentor, spott
If there is a way to view the Osteoporosis presentations at the Van Andel Institute after 11/15, it would be wonderful. My physician wants me to start taking Prolia as I am osteopenic. I don’t want to take these medications due to everything I have read, and watching my former mother-in-law suffer from a broken thigh bone that probably happened before her fall. Also, I just learned that I have been far overdosed on Levothyroxin for over a year. I know that this can cause bone thinning, hair loss, and–surprise–sweating and heat sensitivity. I had been asking for a year why I was having complete body sweats after I ate anything, and every night. My entire hair would be soaked and I would have to change my bed linens they were so soaked. Now I know that this was caused by the overdosed thyroid medication. Only because I began seeing an endocrinologist was I told I was taking too much Levothyroxin.
I’m hoping that my bones do better now because I don’t plan on taking the Osteoporosis medications on the market now. I am very interested in the research that’s being done in this field, so if there are new reports or if the presentation above is available, please let me know. Thanks, GailB
Jump to this post
I have also found out that I have been over dosed on Levothyroxin. I have been having swweating and hair loss and I had a D stress fracture of my thoracic spine last year. I did not realise that too much levothyroxin can cause bone thinning so I tink that I need to see an endocrinologist. I had a mri done privately and it showed only thinning in the fracture area which I think was caused by a fall. I refused to go on medication too as I have seen firends and neighbours have terrible side effects. I am going to see if adjusting my thyroid medication will help. I am so grateful that I have read your posting.
Liked by Teresa, Volunteer Mentor, GailBL, Volunteer Mentor
If these meds were safe, why are there all these reports from women who have had really terrible things happen to them after they started on osteoporosis drugs? (If you question this, just check out user reviews.) I don’t know why doctors are pushing these. Doctors have been prescribing opiads and look where that has gotten us. Why don’t doctors really push exercise and vitamins/calcium instead? (I have had the same primary physician for 10 years and I really like him but he never once has mentioned exercise.) Also, I’d like to know about the connections between the manufacturers of these drugs and the doctors and whether there is a “rewards” system for doctors who prescribe these drugs for their patients.
I appreciate your post. I do understand that all meds do have side-effects for some people. Certain meds can also be very helpful in preventing certain problems. I also believe in self advocacy as you mentioned such as exercise, diet, etc.
That said, personally, I have taken a med for osteopenia for a number of years (more than 15) – my doctors have always made me aware of the potential side-effects and given me the choice to take it or not. I have decided the risk to be minor as I choose to do everything I can to prevent more bone loss with fractures, etc. In addition to the meds I include exercise, diet high in calcium, etc. as part of my life style.
It is a personal decision for each of us to make. There is no right answer for everyone and I would not say that my answer is correct for you. It amounts to weighing the benefits against the risks.
Liked by Martin Jensen, Volunteer Mentor, Justin McClanahan, GailBL, Volunteer Mentor
Now I am in the osteopenia and am staying there but have had 5 years of Reclast infusions. Blue eyed, fair, mother and sister also have it. I am following what Mds tell me that research shows that the more infusions one gets, the better results. No problems with the Reclast so I’ll keep on going. In female side of family, but I trust what Mayo tells me for me. If one does not trust and have faith in an MD or medical center, find another. We need to think well about our future and have faith we made the right decision at the time. Keep doing weight bearing exercise. Keep your faith in your choices.
I’m happy my information was helpful for you. I hesitated to write it, but decided to anyway. Now I’m glad I did. Good luck with your endocrinologist. Gailb
Liked by Teresa, Volunteer Mentor
@101082101082, I’m happy that you have a medicine that is working for you. Doctors are wonderful and they do the best they can with the few minutes they are allowed to spend with each patient these days. I am still with the PCP who ordered the overdose of Levothyroxin because he is a good doctor who also referred me to the endocrinologist.
Doctors are human and make mistakes just as we all do. Therefore, when any doctor orders a new medication, I do as much research as I can on reputable websites before I begin taking it. This site is one that has alerted me to several issues that have been helpful. I don’t blindly trust any doctor these days. Research is constantly revealing new ways to deal with physical problems and new medications as well as issues with old medications as time reveals long term problems. Things like getting vaccinations are fine, and I don’t question their value as I have lived long enough to see what happened before vaccinations were available. But osteopenia and osteoporosis medications have been in question for many years now. I think we each need to weigh the potential value -vs- the potential for further injury before taking any osteoporitic medication, or any medication for that matter.
Liked by Colleen Young, Connect Director, Teresa, Volunteer Mentor, Martin Jensen, Volunteer Mentor
Grateful for balance of knowledge and you taking the time to respond to my note. Yes, it’s time I address with my rheumatologist what he suggests me to do this year. Who knows what he will do or say because there are other options available now. The 10,000 steps per day and weight bearing exercise always is good for us and we are not getting out of that I do not think? But will have to do the needed research besides. Glad you remind all of us of our responsibility of being our own advocate medically. It’s our body with our own DNA that responds differently to everything than others.
Sometimes DNA reminds of the expression of “Did Not Ask” for our individual DNA. But, we each have our own, and if we want a good outcome we have to do the best we know how to achieve it. It takes time, energy, thinking out of the box, and loving what we were given. What is my desired outcome? Thanks for keeping me on track!
I’m new on here. I’m 51 have osteoporosis. I tried Fosomax with bad side effects and the 6 weeks in allergic reaction. Now I’m afraid to take these drugs. I can’t seem to find a very knowable Dr to help. Just trying exercise and caluim but worry alot
You are doing all the right things, except for the worry part. Your body has told you that you do not do well with these osteoporosis drugs. I was on Fosamax for 8 years, had a bone scan every two years during that time, and every time my bones were worse. (A friend of mine had the same experience – she had been on Actenol for years.) I have been off Fosamax for 5 years and, since getting off of it, I have had two bone scans, the last one only a month ago. Both scans showed that my bones were stable – i.e., they hadn’t gotten worse. These drugs may help some people but not everyone and some have had horrific side effects (call them reactions). These drugs are being pushed by the manufacturers who are making billions (that right!) off of them. I think the doctors should be pushing nutrition and exercise and should be prescribing these drugs only as a last resort. One thing that has not been talked about is how the clinical tests are done. There are scientists who have serious questions about the accuracy of these tests and I have a research paper on this that I could send to you. So stop wrorrying and enjoy life!!!
Liked by Justin McClanahan
Thank you for the encouraging words. I have a bone scan at the beginning of next year. And would like to see the research paper. Thanks
…i HAVE TAKEN THE PROLIA INJECTIONS 11 TIMES WITH NO SIDE EFFECTS AND GOOD RESULTS…HAS ANYONE TAKEN THIS FOR A LONGER PERIOD? …IF SO WHAT HAS YOUR DOCTOR SUGGESTED LONG TERM? TO CONTINUE USING PROLIA OR OTHER FORM OF TX??
Hello @tiny33 and welcome to Mayo Connect,
I am happy to see that you have posted about osteoporosis. You mention the need for a knowledgeable doctor. Are you currently seeing an endocrinologist?
Many of us with bone loss have parathyroid problems (this is different than the thyroid). Have your parathyroid hormone levels been checked?
You will find, as you read the posts, that some of us take meds for bone loss but not everyone does. There are many different types of meds, so Fosamax is not your only option.
We look forward to getting to know you better and hope that you find support and encouragement here!
I have not had that checked. Never heard of it. And no I am not seeing an endocrinologist. Just my GYN and my regular Dr just left. Trying to find a new one.
version 184.108.40.206.3.2Page loaded in 0.957 seconds